So you all know I blogged about my skin and my wedding fascination earlier this year, little did I know they might tie together in a nice little wrap up blog! Beware...lots of girl stuff and woman stuff ahead....
So I wrote about the fact that the dermatologist thought the skin issues were hormonal and that I was now on medication. I even talked about how I hate medicating for issues as a general rule. And I think you all could tell from the post that I was making the exception to this because I wanted it so much. Well right away the side-effects started. I am getting closer to menopause than I would like to admit and I have had my issues with my cycles and my hormonal shifts, they call it perimenopause. Like the peri makes it cute or something instead of saying..MENOPAUSE IS COMING! PREPARE YOURSELF! but even through the random shifts I have been pretty regular with my cycle. I am a 28-30 day girl and you can count on it. So imagine my surprise a week into taking my new wonder drugs to find my period, a week and half early. While I was on the pills the first two months I had 3 periods. My doctor hadn't warned me of this side-effect because it's not "super common". Or at least that's what I was told when I called the office to see if my pills and period issues were related.
And this now begins the part where I say, "I know better. I should have handled it differently, I know better." Part of being on the drug was regular blood testing and a specific diet. These are two giant warning signs you should always heed. If you are on a medication that is affecting your blood and your body so much that you have to eat differently and have to go in for regular testing, this means you are on a heavy duty drug. Probably not one that you should be taking for vanity issues. But again, I wanted this so badly that when the people who know me best said to me, "Why are you taking this again?" I would rationalize it. I would discount the symptoms and say, "Oh they told me that it would all level out and I would go back to normal." This is not like me. Like I said before, I don't medicate. And here I was taking a pill that was causing some serious changes. And I was trusting a doctor to make the choice for me instead of trusting my own body and myself. Not even my regular doctor, who when I saw her this year was a little shocked that I was taking the medication. She asked me if I was aware of the side effects and I told her I was experiencing them, and she was again shocked that I was on the medication. But she let it go.
Not only did my cycle get messed up but my boobs grew. And grew. And grew. They got to the point where I am not sure how I didn't face plant when I walked. Describing them to a girl friend the only word I could find was ridiculous. Now, don't get me wrong, the first few weeks I thought, this is a side-effect I could live with! Well, except for the fact that they were so painful I couldn't even sleep on my stomach. But then the weight gain started to spread. Not acceptable. I worked really hard to lose my weight and I don't want to have it all undone.
The final straw came when C came home on Thanksgiving break. We both had follow up appointments that week and his skin is doing fabulously. I am so happy for him and his results. It's clearing up and even the scarring is starting to fade. And mine? Not so much. I was still having issues, things still weren't clear and now I had the side effects. The same amount of time has passed for both of us so I would expect to see similar positive changes in both of us. So she increased the dosage on my medication. Yep, increased it. And I said, "okay." I think I have mentioned how badly I wanted this right? So I upped the dose, scheduled my next blood test and went on my merry way. Only to have my next period start 3 days later. At day 14 in my cycle. So I am at the point where I am strapping my chest into outfits so I can wear my own clothes, I am starting to gain weight in other places, I am having my period every TWO WEEKS and...well that was it. Off to the internet I went to figure out just exactly what it was I had been taking. Yes, had been. I told Brent I was done, I just needed to figure out if I was going to have to taper off or if I could just stop, but either way I was done. He said, "I cannot believe it took you this long to make that decision."
My research was eye opening, enlightening, frightening and made me feel so stupid. Because I know better. I never take anything without knowing what it is. And I had been taking an androgen blocker, which is a really effective treatment in women with poly-cystic ovary symptoms or in women who test higher for testosterone. Which I don't have either one. So I had been taking a pill that was blocking the testosterone levels in my body and letting the estrogen run wild. And wild it ran. A week off of the pills and I lost 4 pounds without making any sort of change to my diet. I could get dressed without biting my lip at how sore my chest was. And my skin...well nothing changed. It's better than it was in July when I went in to the doctor's office. The creams I am on are doing wonders. But the pills? They didn't seem to make any sort of difference in my skin.
Now you are wondering how this ties in to the wedding shows right? Well interesting thing...the week I quit the pills I didn't watch any of the shows I had been watching. I sort of thought that was interesting, once I noticed, but figured I must have been busy during lunch time when I had been watching. Then the next week while I was wrapping Christmas gifts I put on Say Yes to the Dress in the background. I looked up maybe twice to see what they were buying, but I found I didn't really care. This morning I saw that Four Weddings had been a TiVo suggestion and realized that I haven't watched that one since Thanksgiving so I would see what I thought now. I played Angry Birds during it. I can tell you right now about one of the four weddings. And only because she had a peacock color theme and it made me think of a friend who did the same, but better. Now it could be a coincidence. I could have just gotten bored with the concept of these shows, but the timing for me is a little too spot on to believe that. When you take away my testosterone and flood me with estrogen I turn into a girly girl. Indecisive, frilly, wedding obsessed.
Oh my god.
All things considered I guess I would rather have imperfect skin. I'm not giving up on my skin, but I know that this path isn't the right one.
Though I really wanted this.
Which is always an important lesson. Sometimes just really wanting something isn't enough. There are so many things in life that we might want that aren't good for us, aren't possible for us, aren't right for us. But we want them so badly we force our way to them. Square peg it. And if we aren't careful we might find ourselves watching wedding shows while considering buying a dress you know...just to have....